2007 Breast Cancer 3 Day

Saturday, January 03, 2009

The Super Metabolizer Bites the Dust

When I last left you in this saga the doctor had put me back on Tamoxifen. My other drugs were not cooperating and were giving me some extreme side effects. I had also had some lab work done to determine if I had enough of a particular enzyme which is required to break down Tamoxifen properly. Those test results revealed that I am what the doctor calls a "super metabolizer". This means that I process Tamoxifen wonderfully and am getting the full potential of this drug in preventing recurrence.

Fast forward to the last couple of months. I have been having the same horrible side effects on Tamoxifen. Fatigue....fatigue...fatigue. Did I mention fatigue? Debilitating bone pain. Every part of my body hurts. I decided to conduct a little experiment to see if it really was the meds. I went off of it for 3 weeks and my symptoms disappeared. I went back on it and within 3 weeks they were all back. BINGO! We have a winner. So I stopped taking Tamoxifen and called my doctor to make an appointment.

I saw his nurse practitioner on Wednesday. I explained my situation and she ended up calling my doctor at home to ask what to do. Now my doctor as I've said before is BIG into "the latest research". I guess this is a good thing, but it makes me feel a little bit like a guinea pig. He said that because I am a super metabolizer I am probably having more side effects because I break down the medicine TOO WELL. I just can't seem to catch a break. Apparently there is a new study...blah...blah...blah that said that the drug Toremifine has the same success results as Tamoxifen. He wants me to try it. Here is the fun part--it's not widely used in the U.S.. Tamoxifen is the drug of choice. The nurse practitioner told me that my pharmacy would not have it in stock and would have to order it. I'm not sure why this bothers me, but it does. And sure enough my local pharmacy doesn't carry it. In fact they have to send it to their national pharmacy in Florida to fill it. Then they will mail it to me. Who knows if it's covered by insurance?! All to take a handful of pills that may or may not work for me. I'm not optimistic.

So the medicine saga continues. I'm running out of options though. The next option is no meds which is scary. I had resolved myself to accept that fate this week, but we're going to try this one last pill. I'm to the point now where it really comes down to quality of life versus quantity. While I am certainly not planning on leaving this earth anytime soon, I want to be able to enjoy the time I have left here. Pain free. Not fatigued. I've gained 10 pounds in the last 4 months. That is unacceptable. Weight gain is a side effect, but when you hurt and are too tired to move the pounds find you quickly.

I am also waiting for an appointment for a bone scan. I haven't been scanned since we left Houston in 2006. I have one spot in my spine that is bothering me still even after being off my meds for weeks now. I'm not worried about it though. Frankly I think I'm just getting old, but my doctor wants to scan me just in case.

I'll let you know how the new meds are doing and the results of the scan when we know them. In the meantime...

Look up in the sky! It's a bird, it's a plane, it's.....Super Metabolizer! Coming to fight cancer in your neighborhood soon!


  1. Hi there guinea pig girl, I read some research not long ago that said the more side effects you were having "the better it works!"

    I know that's good but I know how you feel about dragging your bod around. Good luck!

  2. I am also a "super-metabolizer" but I don't seem to have constant side effects like you. I searched out the 2D6 test on my own, being a cancer researcher. There are a lot of enzymes in this metabolizing family that could be contributing to your side effects but the research community doesn't know much about how all these work together!
    Hang in there!